Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 7, 2017, 4:27 PM EDT for Lee County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 4:27 PM EDT (20:27 UTC)
- Expired
- Aug 7, 2017, 5:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Raleigh, NC
County Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
254 WWUS82 KRAH 072027 SPSRAH Special Weather Statement National Weather Service Raleigh NC 427 PM EDT MON AUG 7 2017 NCZ075>077-086-088-072130- Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC- 427 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE... SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND...SOUTHEASTERN LEE AND NORTHERN HOKE COUNTIES UNTIL 530 PM EDT... At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near Aberdeen, or near Southern Pines, moving northeast at 30 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Sanford, Southern Pines, Fort Bragg, Aberdeen, Pope AFB, Spring Lake, Broadway, Vass, Cameron and Lemon Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3499 7934 3510 7945 3552 7911 3530 7880 TIME...MOT...LOC 2026Z 226DEG 28KT 3509 7938 $$ 23
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:40 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 7, 3:40 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 340 PM EDT Mon Aug 7 2017 .SYNOPSIS... A cold front will push southeastward through the area late today through Tuesday. The front will stall near the North Carolina and South Carolina border through midweek, as high pressure builds into the Mid-Atlantic from the north. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Monday... Unsettled weather will continue through tonight. Subtle perturbations continue to streak into the area from the SW within the southwesterly steering flow ahead of a positively tilted trough over the Great Lakes region. One prominent wave which has crossed VA in the last several hours is now pushing into the Mid Atlantic coast region, with moderate subsidence in its wake, noted by a small but deep area of drying on layer water vapor imagery over north central NC. Greater instability (prompted by stronger and more prolonged heating) over our southern and eastern sections including the coastal areas has fostered development of stronger and more organized convection, despite the slightly weaker effective shear as compared to areas further north and over VA. The latest surface analysis shows the frontal zone still to our north across VA, although this front should slowly push southward into NC as energy swings through the base of the trough later tonight. With plentiful moisture in place south of the front, marginal to moderate instability in place (with slow reduction after nightfall), and another weak wave just to our WSW poised to contribute weak dynamic forcing for ascent, high chance to likely pops are warranted through tonight. Will need to watch for the possibility of a strong to perhaps severe storm or two, mainly in the E and NE, if we're able to achieve some overlap of the upstream DPVA, a surface low tracking along the front, and some lingering instability with favorable deep layer shear. An isolated weak tornado cannot be ruled out near the frontal zone. Lows 70-76 under mostly cloudy skies. -GIH && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 340 PM Monday... The greatest focus of showers and storms will push southeast through NC Tue. The mid level trough axis is expected to extend from upstate NY back through the Ohio Valley Tue morning, while weak perturbations to the SE of the trough streak across NC. The trough axis will move steadily SE through the day, pushing the surface front southward through NC. Convection chances will remain high early in the day before trending gradually down from N to S late in the day, leaving just a low chance across the south Tue night as PW drops under 2". Rainfall amounts will range from a half to around an inch, with locally higher amounts where cells train over one area. With extensive morning clouds and precip hindering heating, CAPE should remain low, just a few hundred J/kg at most. Expect highs around 80 to the lower 80s and lows Tue night from the low 60s north (where partial clearing is expected late as weak high pressure starts to build in) to near 70 south. -GIH && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 220 PM Monday... High pressure over the OH valley will build into the Mid-Atlantic Wednesday morning, propelling a cold front southward through NC. Guidance suggests the front will stall along/south of the NC/SC border, with a dry/stable airmass in place over much of central NC, particularly the Northern Piedmont. Expect below normal temperatures with dry conditions aside from a small chance for showers in far southern portions of central NC. An unseasonably amplified trough will continue over the eastern CONUS late this week through Monday. In general, expect near or slightly below normal temperatures and above normal chances for convection. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 215 PM Monday... Periods of showers and a few storms will continue through the next 24 hours. Cigs have gradually risen from IFR earlier this morning to MVFR at INT/GSO/RDU and VFR at FAY/RWI, with numerous holes in the clouds. Cigs will continue to slowly lift through the rest of the afternoon, with mostly VFR conditions by 21z. However, periods of showers will continue, along with a few storms during the late afternoon hours. The greatest chance for storms will be near FAY and RWI. Erratic gusty winds and brief IFR/LIFR conditions are likely in and near storms. Cigs are expected to remain mostly VFR through the evening hours, but should drop to MVFR and IFR after 06z, with the highest chance of sub-VFR conditions at RWI/RDU. Low vsbys in fog should not be a problem, as a steady breeze from the SW persists. These adverse cigs should improve slowly to VFR after 15z Tue, although high shower/storm chances will continue areawide. Looking beyond 18z Tue, showers and a few storms will remain likely through Tue afternoon into the evening as a cold front pushes through the area from the NW. This will push the greater rain chances to the south (affecting FAY). Good chance of sub-VFR conditions late Tue night into Wed morning with weak high pressure building in from the N. Dry weather and VFR conditions likely from mid morning Wed through Thu, although low level flow from the ENE Wed night may bring patchy fog/stratus early Thu. A return to summerlike scattered late day showers and storms is expected Fri and Sat as the front to our south heads back northward through NC as a warm front. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KS NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Vincent/Franklin AVIATION...Hartfield
Hazardous weather outlook, Aug 7, 3:43 PM EDT, 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 343 PM EDT Mon Aug 7 2017 NCZ007>010-021>026-038>041-073>076-083>086-081000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond-Scotland-Hoke- 343 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong storm or two are possible late this afternoon through this evening. Strong wind gusts over 45 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-077-078-088-089-081000- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland- Sampson- 343 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe storms are possible late this afternoon through tonight. The main threat will be damaging wind gusts over 60 mph. A brief tornado is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 4:27 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Raleigh NC 427 PM EDT MON AUG 7 2017 NCZ075>077-086-088-072130- Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC- 427 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE... SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND...SOUTHEASTERN LEE AND NORTHERN HOKE COUNTIES UNTIL 530 PM EDT... At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near Aberdeen, or near Southern Pines, moving northeast at 30 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Sanford, Southern Pines, Fort Bragg, Aberdeen, Pope AFB, Spring Lake, Broadway, Vass, Cameron and Lemon Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3499 7934 3510 7945 3552 7911 3530 7880 TIME...MOT...LOC 2026Z 226DEG 28KT 3509 7938 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:28 PM EDT | Special Weather Statement | RAH | Harnett | 47 min |
| Aug 7, 6:37 PM EDT | Special Weather Statement | RAH | Cumberland | 38 min |
| Aug 7, 6:44 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 33 min |
| Aug 7, 7:29 PM EDT | Special Weather Statement | RAH | Forsyth | 76 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.